Tip #115: Employee Orientation

male senior employee

When an organization experiences a merger or when divisions within that organization need to intermesh, both seasoned as well as new employees may require an orientation to the new situation. Not only do they need to understand the new interrelationships, they also need to understand the separate functions and services provided by the contributing organizational components.

In 1999, the Wisconsin Department of Transportation determined that three divisions had an integral relationship that needed to be made clear to new employees. As a result of the needs assessment, a two day program was created by a wonderfully creative team of representatives from each of the three divisions. Here are the learning objectives and the activities for the morning of the second day. The activities are underlined.

Title: Intermodal Interactions

Workshop Description: Using interactive exercises, this two day basic orientation session is designed to acquaint the participants with the three modal divisions and how they interface with each other. On the first day, the focus is on what it means to be involved in an intermodal division partnership. On the second day, the focus is on the variety of functions and services provided by the three modal divisions.

Day Two: Getting to Know the Modal Divisions

Learning Objectives: During this session, the participants will:

  1. identify the three different modal divisions;
  2. explain the key functions and services of each division;
  3. explain how to locate necessary divisional resources;
  4. participate in key division activities;

Lesson Plan/ Methods:

Total Length: 6 hours

Objective Methods

8:30 Welcome (15 minutes)
As the participants walk in, they are given new seat assignments- to create an intermodal “team” with new people. They introduce themselves to each other. Introduce the session format, schedule, objectives, and trainers.

(a) 8:45 Recognizing the Variety of Services (30 minutes)
The participants work in their new intermodal “teams” to organize clippings and pictures from a central “work basket” by division and even by bureau, referring to divisional brochures. They tack the appropriate clippings and pictures onto a felt board under the appropriate division column: DTD, DTIM, and DTID. (15 minutes)

Drawing from each “team,” make a list of the activities and services provided by each division- using three different flip charts, one for each division. (15 minutes)

[Goal: Reinforce what the participants have already learned about the diversity of services provided by each modal division.]

(b) 9:15 Sorting Out the Players: DTD (20 minutes)
(c) Individual participants complete a questionnaire regarding key points about DTD. (5 minutes)

[Note: These key points would include:

  • links to local government
  • non-highway responsibilities
  • size and geographic arrangement
  • level of financial responsibility
  • concept that it is not possible to build our way out of transportation problems
  • responsibility to external entities
  • functional responsibilities of each business area
  • critical role in supporting the economy
  • diversity of public served ]

The deputy administrator directs a group discussion of their findings and conclusions. (15 minutes)

[Goal: Expand the perception of DTD as doing more than highways, by increasing awareness of the scope and diversity of services provided by the four business areas.]

9:35 Break (10 minutes)

(b) 9:45 Sorting Out the Players: DTD (20 minutes)
(c) The “teams” complete a matching exercise, in which they try to match one column of duties with the correct DTD business area. Whichever team gets the most correct answers wins a jar of M& M’s. (15 minutes)

[Goal: Reinforce learning about the services provided by the four DTD business areas.]

The participants then highlight with yellow marker the key programs, staff names and phone numbers on the division brochure. (5 minutes)

[Goal: Ensure a useful reference source.]

(d) 10:05 Playing on the DTD Team (25 minutes)
The teams review a case study of a regional transportation plan, in which they act as DTD district office staff faced with looking at where growth is expected and what transportation system changes are needed to meet them. Each team will consider what should go into the regional plan to make it useful, considering the different perspectives of the various locals and the need for compromise. (10 minutes)

The teams report out their findings and conclusions, for general discussion. (15 minutes)

[Goal: Experience a typical DTD activity that reinforces key concepts regarding the complexity of decision making involved in developing and maintaining a transportation system- as well as the need to be able to compromise rationally in order to achieve objectives.]

10:30 Break (10 minutes)

(b) 10:40 Sorting Out the Players: DTIM (20 minutes)
(c) The deputy administrator provides a brief overview of the responsibilities of DTIM, using balls or koosh balls of different colors and sizes among the participants to illustrate the complexity of the finance planning cycles, and the different expectations and constraints of the players involved. (10 minutes)

[Goal: Provide a visual metaphor of the difficulty of keeping all of the “balls” in the air, since each funding source has a different scope and time cycle.]

Walk the participants through the division brochure, having them highlight with yellow marker the key programs, staff names and phone numbers. (10 minutes)

[Goal: Ensure a useful reference source.]

(d) 11:00 Playing on the DTIM Team (45 minutes)
The teams are given a fact sheet regarding how the transportation fund is sliced up in the budget process. Then, within their teams, the participants assume the roles of different interest groups (such as the rural legislator, the county board chair, the director of the road builders, and the advocate for the elderly and handicapped, etc.) Their goal is to slice up the transportation fund to meet the interests of these various groups. (30 minutes) Directed discussion of their decisions and conclusions. (15 minutes)

[Goal: Reinforce the complexity of the transportation fund, including the 41 different programs covered by the fund and the dynamics involved in slicing up the fund in the budget process. Also, provide increased awareness of other perspectives.]

11:45 Lunch Break (60 minutes)

Related Posts

Manage Your Holiday Stress Before It Manages You!

Saturday, December 10th from 11 AM to 2:30 PM CST

Over the river to grandmother’s house- we have an idea in our mind about how the holiday should be. But planning, shopping, baking, wrapping gifts, and preparing the house all take a toll. It’s easy to become anxious, worried about creating a perfect, memorable holiday. It doesn’t matter if it’s Christmas, Hanukkah, Kwanzaa, or some other winter holiday. There are traditions to keep, favorite foods to prepare, and decorations to put up. It’s exhausting.

Then there’s the actual day. You will want everyone to feel happy and get along, but you know that the stress of the day can easily result in overexcited and grumpy grandchildren and irritable adult children. You imagine that all the time and effort you put into creating a lovely day could end up being wasted and unappreciated.

Holidays are supposed to be a joyful time. Let us help you get clear about what is not worth worrying about- and give you practical coping strategies that will help you stay calm when things don’t go the way you want them to go.

Join us for this highly interactive half-day virtual workshop on how to Manage Your Holiday Stress Before It Manages You on Saturday, December 10th from 11 AM to 2:30 PM CST. Your investment is $120. We guarantee that you will have a much less stressful holiday.

It doesn’t have to be difficult to Deal with Difficult People.

In this course you will define the behavioral characteristics and underlying needs of difficult people, assess situations in which you effectively handled a difficult person, review five steps for handling difficult people Laurel & Associates now offers courses through Teachable. Learn at your own pace.
Popular Post

Share This Post